What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 27, 11:42 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 27, 11:42 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1242 PM CDT Mon Mar 27 2017
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 1115 AM CDT Mon Mar 27 2017
A potentially busy afternoon and evening, with scattered to numerous
showers and thunderstorms. Some of the storms could become strong to
severe in intensity, with large hail, damaging wind gusts, and a few
tornadoes (mainly west of Interstate 65).
High pressure off of the east coast was bringing a persistent
southerly flow, bringing deeper Gulf moisture across the area.
Surface dewpoints have been trending a bit higher than GFS LAMP and
NAM guidance has been suggesting - into the lower 60s vs near 60.
This will result in a more unstable atmosphere at the get go; with
further daytime heating providing higher instability a good
possibility later today and this evening. Out to our west, a surface
low was heading eastward across NW Arkansas, with a warm front
extending eastward across southern Kentucky.
The approach of this low with its lift, along with daytime heating
provided greater instability should lead to thunderstorm development
this afternoon and evening. Short term model output was in reasonably
good agreement bringing convection across far NW Alabama in the early
afternoon, progressing it eastward into the evening. Given highest
CAPE and shear values in the afternoon, the strongest storms should
be across NW Alabama in the early to mid afternoon. The storm threat
will progress eastward into the early evening, with somewhat lower
odds of the strong/severe as one moves further east. That being said,
CAPE values lessen by the early evening (becoming more elevated).
This keeps a threat of damaging wind gusts and/or hail for locations
further east during the evening.
Update wise, made appropriate changes to the dewpoints and winds
(higher). Also increased timing of T+ for our eastern areas a bit
earlier this afternoon. The rest of the forecast looks to be in fine
shape at this time.
.SHORT TERM...(Tonight through Wednesday)
Issued at 540 AM CDT Mon Mar 27 2017
The threat for severe tstms will continue into the evening hrs, as
the upper disturbance translates further into the OH Valley and the
shear axis becomes more linear across the region. The threat for
strong/svr tstms should then come to an end heading into the late
evening period, as buoyancy/instability weaken and the shear axis
begins to diminish. Parent sfc low associated with the passing upper
trough to the ne should then help the stalled frontal boundary just
to the w to finally begin moving ewd through the area Tue morning,
with lingering showers and perhaps a few tstms coming to an end.
Quiet wx is then xpcted Tue night into Wed, although this latest
frontal passage doesn't look to result in much of a cool down given
that sfc flow quickly turns back to the e/se by mid week.
.LONG TERM...(Wednesday night through Sunday)
Issued at 540 AM CDT Mon Mar 27 2017
The extended will start off on a dry and mild note ~60 degrees Wed
night before the next system moves in on Thurs with highs in the
upper 70s.
On Thursday, a trough in the S Plains will start to swing NE towards
the Great Lakes. Even though there is more model consistency now
between the GFS and ECMWF, there is still some resolving to do before
Thurs Night/Friday. While the ECMWF was more progressive with the
upper level trough before, it became more linear and the GFS now
holds on to the better upper level dynamics...which is a complete
flip from 24 hrs ago. The GFS sfc low is tracking farther north than
prev runs, not far behind the ECMWF track, however the ECMWF is
showing an additional weak sfc low along the Gulf. The sfc low near
the Gulf could limit or block off our moisture and instability. As it
looks for right now, with strong shear (0-6km of 40-60kts and 0- 1km
of 20-30kts), decent mid-level lapse rates and instability up to 500
J/kg could not rule out some strong to severe storms. Higher
instability will remain to our southwest. Main hazards would be
damaging winds at this time, however this could change with further
models runs and additional model consistency.
As the trough lifts NE, a few disturbances will round the backside
keeping the chance of a few showers and thunderstorms in the forecast
on Friday. However, as the cold front pushes through Friday
afternoon/evening, it will pull in slightly cooler but drier air
ending any lingering precip. A ridge will keep conditions dry and a
few degrees warmer, lower 70s, this weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1242 PM CDT Mon Mar 27 2017
Scattered to numerous showers/thunderstorms will affect the area
this afternoon and evening. Some of the storms could become strong to
severe in intensity, with large hail, damaging winds, and a tornado
or two possible (the strongest storms occur in areas west of I-65).
Started prevailing convection at KMSL at 27/1900Z and KHSV an hour
later, with erratic wind gusts and lowered CIG/VIS values into MVFR.
Even lower minimums are possible in the strongest showers/storms.
Shower activity should wind down as the activity progresses in a NW-
SE manner this evening. Winds should remain high enough to keep fog
formation minimized late tonight.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...RSB
SHORT TERM...09
LONG TERM...JMS
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 27, 3:50 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
450 AM CDT Mon Mar 27 2017
ALZ001>010-016-TNZ076-096-097-281000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
450 AM CDT Mon Mar 27 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are expected to develop later
today in response to a passing upper level disturbance. Some of these
storms may be strong to severe in nature this afternoon and this
evening, and will be capable of producing large hail and damaging
winds. A low tornado threat cannot be ruled as well in some of the
stronger clusters of storms. The threat for strong to severe
thunderstorms will then come to an end heading into the overnight
hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
A few lingering thunderstorms are possible Tuesday morning as a cold
front moves eastward across the outlook area.
Another storm system approaching from the west may bring additional
thunderstorms to the outlook area Thursday into Friday. A few storms
may be strong to severe but the exact details and timing remain
uncertain at this point.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
likely this afternoon and evening.
In the hours before
Special weather statement, Mar 27, 12:33 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
133 PM CDT MON MAR 27 2017
ALZ001-002-271900-
Lauderdale AL-Colbert AL-
133 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 200 PM CDT...
At 132 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Tishomingo moving northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, Waterloo,
Malone, Allsboro, Wright and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3489 8810 3490 8810 3501 8786 3500 8782
3475 8765 3460 8814
TIME...MOT...LOC 1832Z 240DEG 49KT 3466 8827
15Special weather statement, Mar 27, 12:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
157 PM CDT MON MAR 27 2017
ALZ002-003-271930-
Franklin AL-Colbert AL-
157 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Red Bay, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red Bay, Belgreen, Posey Loop, Allsboro, Red Rock, Dempsey, Crooked
Oak, Colbert Heights, Pogo and Cedar Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3472 8812 3470 8765 3436 8786 3442 8816
TIME...MOT...LOC 1856Z 221DEG 32KT 3452 8807
15
Special weather statement, Mar 27, 1:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
204 PM CDT MON MAR 27 2017
ALZ008-271930-
Marshall AL-
204 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL COUNTY UNTIL
230 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Susan Moore, or 8 miles east of Blountsville, moving northeast at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Albertville, Boaz, Guntersville, Arab, Douglas, Union Grove, High
Point, Rabbit Town, McVille and Horton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3421 8642 3426 8644 3426 8646 3429 8646
3429 8648 3430 8648 3430 8650 3444 8647
3430 8611 3419 8610 3418 8619 3410 8630
TIME...MOT...LOC 1904Z 216DEG 33KT 3409 8642
12Special weather statement, Mar 27, 1:26 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
226 PM CDT MON MAR 27 2017
ALZ008-272015-
Marshall AL-
226 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 315
PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albertville, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Albertville, Guntersville, Grant, Douglas, High Point, Horton,
Columbus City, Lake Guntersville St Park, Hustleville and Rabbit
Town.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3423 8643 3460 8627 3460 8619 3457 8615
3452 8615 3453 8613 3452 8610 3451 8611
3447 8609 3447 8607 3443 8611 3440 8612
3434 8611 3415 8627
TIME...MOT...LOC 1925Z 206DEG 29KT 3425 8633
73NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678913, 678914, 678915, 678916, 678917, 678918, 678919, 678920, 678921, 678922, 678923, 678924, 678925, 678926, 678927, 678928, 678929, 678930, 678931, 678932, 678933, 678934, 678935, 678936, 678937.